[Skip to Content]
[Skip to Content Landing]
Article
February 9, 1976

Aspirin, Acetaminophen, and Bleeding

Author Affiliations

Children's Memorial Hospital Northwestern University Medical School Chicago

JAMA. 1976;235(6):636. doi:10.1001/jama.1976.03260320044026
Abstract

The relationship between aspirin and increased bleeding in hemophiliacs was described many years ago.1 This was later found to be secondary to interference with platelet function. It has since become apparent that many drugs other than aspirin, including antihistamines, thorazine derivatives, and probably guaifenesin (glyceryl guiacolate), interfere with platelet function.2 As such, these compounds render anyone with a bleeding diathesis more likely to have problems with hemostasis. Although the safest measure from the standpoint of bleeding is to avoid all such medication in patients with bleeding problems, this often becomes impractical. For example, an antipyretic is frequently needed in the pediatric age group, where high fevers may predispose to febrile convulsions. Antihistamines and guaifenesin are contained in many "overthe-counter" remedies, and both of these, as well as thorazine derivatives, are commonly prescribed. Therefore, suitable alternatives to such medications have been sought.

Acetaminophen has been used with increasing frequency

×